Texas, 2009

Damaging Wind in Texas, July 1, 2009

July 1, 2009 · NWS MAF · 1 event in 1 county or zone

A couple of strong storms developed during the late afternoon hours, as a weak upper level disturbance entered the region from the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A couple of strong storms developed during the late afternoon hours, as a weak upper level disturbance entered the region from the north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 1, 1:38 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 1, 1:38 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT WED JUL 1 2009

.DISCUSSION...
AFTERNOON CONVECTION HAS INITIATED OVER THE DAVIS MOUNTAINS...RIO
GRAND RIVER VALLEY...BIG BEND REGION AND THE PERMIAN BASIN. THE
GREATEST COVERAGE SHOULD REMAIN OVER THE HIGHER TERRAIN OF WEST
TEXAS AND THE BIG BEND REGION THROUGH THE EVENING HOURS AS
INCREASED LIFT ASSOCIATED WITH A MID LEVEL SHORTWAVE TROUGH WITHIN
THE NORTHERLY FLOW AROUND THE UPPER RIDGE TO OUR WEST APPROACHES THAT
REGION. ELSEWHERE...CURRENT OBSERVATIONS SHOW ENHANCED SURFACE
CONVERGENCE NEAR A LINE FROM JUST SOUTH OF SNYDER...TO
MIDLAND...TO PECOS. THIS IS WHERE ADDITIONAL DEVELOPMENT IS
EXPECTED THROUGH THE EARLY EVENING HOURS. GIVEN THE AMOUNT OF
SURFACE INSTABILITY (VIA LAPS) NEAR 1500 J/KG ACROSS MUCH OF THE
AREA...HIGH PWATS AND WEAK FLOW ALOFT...LOCALIZED HEAVY RAINFALL
WILL STILL BE POSSIBLE TODAY. ALTHOUGH BULK SHEAR VECTOR
MAGNITUDES REMAIN LOW CONSIDERING THE PREVIOUSLY MENTIONED WEAK FLOW
ALOFT...ONE OR TWO SEVERE WIND GUSTS ASSOCIATED WITH THE STRONGER
STORMS THAT DEVELOP DO NOT SEEM OUT OF THE QUESTION. MOST OF THE
ACTIVITY SHOULD REMAIN PULSE LIKE IN NATURE HOWEVER. WE HAVE
DECIDED TO CONTINUE AN ISOLATED CHANCE THROUGH THE EVENING HOURS
GIVEN THE SLOW MOVEMENT OF THE MID LEVEL SHORTWAVE TROUGH...BUT
MOST OF THE ACTIVITY WILL BE DIURNALLY DRIVEN.

BY TOMORROW...SIGNIFICANT RAIN CHANCES WILL LIKELY COME TO AN END
AS THE UPPER RIDGE MOVES BACK TO THE EAST. HOWEVER...WE ARE STILL
EXPECTING SOME ISOLATED ACTIVITY OVER THE HIGHER TERRAIN OF THE
DAVIS/GLASS MOUNTAINS. TEMPERATURES WILL ALSO BE ON THE INCREASE
CONSIDERING THE PREVIOUS...BUT WILL BE SLOW TO REBOUND WITH THE
AMOUNT OF BOUNDARY LAYER MOISTURE PRESENT AND 850 HPA TEMPS JUST
DONT SEEM TO SUPPORT THE HIGHER NUMBERS FOR THE NEXT COUPLE OF
DAYS. BY SATURDAY AND SUNDAY THOUGH...850 HPA TEMPS CLIMB INTO THE
UPPER 20/S ACROSS THE REGION WITH THE RIDGE AXIS EXPECTED TO BE
JUST TO OUR EAST. HIGHS IN THE UPPER 90 TO LOW 100 RANGE SEEM
REASONABLE FOR THIS WEEKEND. THROUGH THE EARLY WORK WEEK...THE
UPPER RIDGE WILL BEGIN TO BREAK DOWN AS A STRONG MID TO UPPER
SHORTWAVE TROUGH PASSES THROUGH THE SOUTHERN PLAINS WITHIN THE
WESTERLY FLOW ALOFT. THIS IS DEPICTED ON BOTH THE GFS AND
ECMWF...ALONG WITH AN ASSOCIATED COLD FRONT DIVING SOUTH SOMETIME
MONDAY. CONVECTION ASSOCIATED WITH THE FRONT TO OUR NORTH ON
SUNDAY SHOULD HELP WITH ITS PROGRESSION TO THE SOUTH. RIGHT NOW WE
HAVE MENTIONED A SLIGHT CHANCE OVER OUR NORTHERN ZONES FOR MONDAY
AND TUESDAY AND IF CONFIDENCE IN THE FRONT BECOMING STATIONARY
OVER OUR CWA INCREASES...ONE CAN EXPECT HIGHER POPS WITH THE NEXT
FORECAST PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  94  73  96  /  10   0   0   0
CARLSBAD NM                68  94  69  95  /  10  10  10  10
DRYDEN TX                  73  95  74  93  /  30  10   0  10
FORT STOCKTON TX           70  95  72  95  /  20  10   0  10
GUADALUPE PASS TX          64  89  67  93  /  10  10  10  10
HOBBS NM                   65  96  70  94  /  10   0   0  10
MARFA TX                   61  88  61  89  /  20  10  20  20
MIDLAND INTL AIRPORT TX    69  94  72  96  /  10   0   0   0
ODESSA TX                  70  95  74  96  /  10   0   0   0
WINK TX                    70  97  74  99  /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/78
Hazardous weather outlook, Jul 1, 12:35 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 PM CDT WED JUL 1 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
135 PM CDT WED JUL 1 2009 /1235 PM MDT WED JUL 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
THE SOUTHERN TWO THIRDS OF THE REGION THROUGH THIS EVENING. THE
GREATEST CONCENTRATION OF STORMS IS EXPECTED TO BE SOUTH OF THE
PECOS RIVER IN SOUTHWEST TEXAS. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 50 MPH...LOCALLY HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MAINLY THE HIGHER
TERRAIN OF EXTREME SOUTHWEST TEXAS THURSDAY AND THURSDAY NIGHT.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...
BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Lubbock radar (KLBB), 137 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scurry

When
July 1, 3:45 PM CST to 3:47 PM CST
Where
Scurry County, 2.38 mi NNE of Cemetary
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.710, -100.860

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187848.